Alert archive / Virginia / Tornado Warnings in 2018
Tornado Warning 14, NWS Blacksburg, VA
NWS Blacksburg, VA issued this tornado warning at Sep 17, 2018, 10:53 PM EDT for Buckingham County, Virginia. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2018, 10:53 PM EDT (02:53 UTC)
- Expired
- Sep 17, 2018, 11:15 PM EDT
- In force
- 22 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Buckingham County, VA
The radar
The Norfolk radar (KAKQ), 154 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 378 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
463
WFUS51 KRNK 180253
TORRNK
VAC029-180315-
/O.NEW.KRNK.TO.W.0014.180918T0253Z-180918T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service BLACKSBURG VA
1053 PM EDT MON SEP 17 2018
The National Weather Service in BLACKSBURG has issued a
* Tornado Warning for...
North central Buckingham County in central Virginia...
* Until 1115 PM EDT
* At 1053 PM EDT, a severe thunderstorm capable of producing a
tornado was located over Centenary, moving northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Centenary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3763 7849 3771 7857 3776 7854 3776 7850
3779 7850 3780 7849 3779 7848 3776 7847
3773 7840 3773 7836 3772 7835
TIME...MOT...LOC 0253Z 217DEG 33KT 3770 7850
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
RAB1 follow-up statement
107
WWUS51 KRNK 180308
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
1108 PM EDT MON SEP 17 2018
VAC029-180316-
/O.EXP.KRNK.TO.W.0014.000000T0000Z-180918T0315Z/
Buckingham VA-
1108 PM EDT MON SEP 17 2018
...THE TORNADO WARNING FOR NORTH CENTRAL BUCKINGHAM COUNTY WILL
EXPIRE AT 1115 PM EDT...
The storm that was capable of producing a tornado has moved
into Fluvanna county. Thus, the tornado warning has been
cancelled. However, a Severe Thunderstorm Warning and a
Flash Flood Warning remain in effect for the area. Another
potential tornado circulation has been detected near Buckingham
and is being monitored very closely for further development.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
Remember, a Severe Thunderstorm Warning still remains in effect for
the northern half of Buckingham County.
LAT...LON 3763 7849 3771 7857 3776 7854 3776 7850
3779 7850 3780 7849 3779 7848 3776 7847
3773 7840 3773 7836 3772 7835
TIME...MOT...LOC 0306Z 217DEG 33KT 3779 7842
$$
RABWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Sep 17, 7:52 PM EDT, 3 hours 1 minute earlier.
Area forecast discussion, Sep 17, 7:52 PM EDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Blacksburg VA 752 PM EDT Mon Sep 17 2018 .SYNOPSIS... The remnants of Florence will pass east across the Ohio Valley by this evening before exiting to the northeast of the area overnight into Tuesday. High pressure builds in midweek with another front working in from the north toward the weekend. && .NEAR TERM /THROUGH TUESDAY/... As of 735 PM EDT Monday... The flash flood watch remains for Caswell County North Carolina and Halifax County Virginia this evening. A few bands of showers and thunderstorms to the south of the remnant low could bring isolated heavy rains in the east. Adjusted temperatures with latest surface obs, their trends and shaped towards GLAMP. Modified pops and weather with latest radar trends and blended in HRRR. More changes later this evening. As of 245 PM EDT Monday... Florence remnant now passing through the lower Ohio Valley will slide east and become entangled with a northern stream upper low that looks to arrive from the west overnight. Residual leftover bands to the southeast of the Florence low likely to linger over eastern sections into late afternoon with perhaps additional showers and isolated storms developing mountains before heading into eastern sections after sunset despite loss of heating. These again could produce locally heavy rainfall which may again cause an isolated flash flood threat into this evening. Since uncertain as to coverage later on and given saturated ground will just keep the watch going for now and allow the evening shift to cancel early if needed. Once these showers exit/fade will see developing northwest flow take shape western mountains overnight behind the departing upper system, so keeping in some higher pops northwest overnight with less out east. Lows mostly in the 60s overall with some fog around. Upper trough shifts east through the region on Tuesday with deepening northwest flow taking shape in the wake of this feature. Forecast soundings also show quite a bit of drying aloft in the afternoon with mainly lingering low level moisture west and across the northeast closer to an embedded shortwave. Guidance also indicating enough downsloping to limit instability except over the far northeast where the latest HREF has enough coverage to warrant at least chance pops. Elsewhere appears increasing weak subsidence to help limit added convection with a breezy and slightly drier afternoon in store after morning low clouds. Highs mid/upper 70s mountains to downslope aided low/mid 80s east. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... As of 115 PM EDT Monday... The remnants of Florence will be exiting, or will have just exited, the region Tuesday evening. At best, there may be some isolated showers early in the evening across the far eastern portion of the forecast area. By Wednesday morning, high pressure will start to work its way into the region, and become centered over the area by Thursday afternoon. The result will be a drying period across the area with temperatures averaging five to ten degrees above normal. Forecast confidence in the above portion of the forecast is high. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... As of 1225 PM EDT Monday... A broad area of upper level high pressure will be situated over the southeast U.S. Thursday night. This will keep the area in a precipitation-free pattern. However, this will change heading into Friday and Friday night as a cold front heads southeast into the Ohio River Valley and the upper high shifts southeast into the far western Atlantic. The result will the development of isolated to scattered showers across southeast West Virginia Friday afternoon. These will continue into Friday night across the same general region. During the weekend, the cold front will continue its push south and become stalled, and centered over our region along a west-east orientation. Showers will increase in coverage during this portion of the forecast. By Monday, the cold front is expected to only make small progress south. Temperatures during this part of the forecast will average ten to fifteen degrees above normal through Sunday morning, then drop to slightly above normal Monday morning. High temperatures will average five degrees above normal through Saturday, then a few degrees below normal Saturday and Sunday. Forecast confidence in the above portion of the forecast is moderate. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... As of 752 PM EDT Monday... SCT to BKN clouds this evening into tonight with convection. One area of deeper convection is exiting our eastern counties. Sct showers and thunderstorms have developed across the west this evening and these will travel eastward tonight. Winds mainly south at 10 to 15 kts this evening will diminish overnight into Tuesday morning. Models are favoring most areas west of the Blue Ridge to sink back to MVFR to IFR with fog/cigs this evening into tonight with showers around. Upper trough crosses the region from the west on Tuesday as the remnants of Florence shift to the northeast. Still potential to see a few showers beneath this passing feature, otherwise looking at slow improving conditions as drier west to northwest trajectory develops. Medium confidence in ceilings,visibilities and winds during the taf period. Extended Discussion... VFR conditions are then expected for Wednesday through Friday with high pressure over the area. scattered MVFR showers will develop on saturday. Confidence gradually transitions to above average by Tuesday night into the end of this week. && .HYDROLOGY... As of 1250 PM Monday... Main concerns continue with added rainfall within bands of showers and storms into this evening and with river flooding into at least midweek. However latest guidance suggests that any added heavy rain this into this evening will be rather isolated, mainly over the mountains and far southeast before sliding east into this evening. This could again cause added flooding where any heavier cores or bands develop tonight. Otherwise major river flooding still forecast for the Dan River from Danville east to South Boston, and minor flooding is forecast along the Roanoke (Staunton) River at Roanoke and Randolph. Flooding is also expected on the New River. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...Flash Flood Watch until midnight EDT tonight for VAZ058. NC...Flash Flood Watch until midnight EDT tonight for NCZ006. WV...None. && SYNOPSIS...JH NEAR TERM...DS/JH/KK SHORT TERM...DS LONG TERM...DS AVIATION...JH/KK HYDROLOGY...JH/PC/ds
Hazardous weather outlook, Sep 17, 7:58 PM EDT, 2 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 758 PM EDT Mon Sep 17 2018 NCZ001>005-018>020-VAZ007-009>020-022>024-032>035-043>047-059- WVZ042>044-507-508-190000- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Watauga-Wilkes-Yadkin- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll- Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox- Buckingham-Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 758 PM EDT Mon Sep 17 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. Isolated showers and storms could result in locally heavy rainfall that may be enough to result in flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ006-VAZ058-190000- Caswell-Halifax- 758 PM EDT Mon Sep 17 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for north central North Carolina and south central Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 17, 5:33 PM EDT, 5 hours 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
533 PM EDT MON SEP 17 2018
VAZ044>047-172230-
Buckingham-Campbell-Pittsylvania-Appomattox-
533 PM EDT MON SEP 17 2018
...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX...EASTERN
CAMPBELL...NORTHEASTERN PITTSYLVANIA AND BUCKINGHAM COUNTIES...
Until 630 PM EDT.
At 531 PM EDT, scattered thunderstorms were developing along a
broken line from just northeast of Brookneal, to Appomattox, to just
west of Buckingham, moving northeast at 25 mph.
Winds in excess of 30 mph are possible with this storm. Very heavy
rainfall and frequent cloud-to-ground lightning can be expected with
the stronger storms. Localized flooding will be possible.
Locations impacted include...
Buckingham...
Appomattox...
Bent Creek...
Concord...
and Rustburg.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3703 7901 3706 7909 3693 7912 3690 7915
3704 7931 3754 7884 3754 7882 3763 7875
3764 7871 3767 7872 3768 7869 3770 7869
3768 7865 3771 7865 3775 7862 3776 7851
3779 7850 3774 7842 3771 7831
TIME...MOT...LOC 2131Z 224DEG 23KT 3711 7908
RABSpecial weather statement, Sep 17, 8:24 PM EDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
824 PM EDT MON SEP 17 2018
NCZ003-004-019-020-VAZ014-016>018-022-032-180130-
Stokes-Yadkin-Surry-Wilkes-Patrick-Floyd-Montgomery-Craig-Roanoke-
Carroll-
824 PM EDT MON SEP 17 2018
...A LINE OF SHOWERS WITH ISOLATED EMBEDDED THUNDERSTORMS
WILL AFFECT SURRY...STOKES...SOUTHEASTERN WILKES...YADKIN...
ROANOKE...SOUTHERN CRAIG...FLOYD...EASTERN CARROLL...PATRICK
AND MONTGOMERY COUNTIES...AS WELL AS THE CITY OF SALEM AND
THE CITY OF ROANOKE...
Until 930 PM EDT.
At 822 PM EDT, radar indicated showers and isolated thunderstorms
were located along a line extending from Simmonsville to near Mount
Airy to near Taylorsville. Movement was east at 15 mph.
Winds in excess of 30 mph are possible with these showers.
Locations impacted include...
Roanoke...
Blacksburg...
Salem...
Christiansburg...
and Mount Airy.
This includes The following Locations Virginia Tech, The Salem
Fairgrounds, and Roanoke Regional Airport.
Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These showers may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3653 8067 3743 8043 3756 7998 3742 8007
3732 7986 3723 7984 3714 7996 3717 8001
3715 8011 3703 8010 3687 8023 3685 8008
3680 8004 3678 8010 3654 8003 3626 8004
3626 8045 3605 8062 3603 8110
TIME...MOT...LOC 0022Z 257DEG 15KT 3738 8039 3655 8061 3589 8117
RABSpecial weather statement, Sep 17, 8:39 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
839 PM EDT MON SEP 17 2018
VAZ034-035-045>047-180130-
Buckingham-Amherst-Campbell-Bedford-Appomattox-
839 PM EDT MON SEP 17 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
APPOMATTOX...CAMPBELL...NORTHEASTERN BEDFORD...SOUTHERN AMHERST...AND
BUCKINGHAM COUNTIES AND THE CITY OF LYNCHBURG...
Until 930 PM EDT.
At 837 PM EDT, clusters of strong thunderstorms were developing
between Goode, Concord, Lynchburg, Buckingham, and Scottsville,
moving north at 25 mph.
Winds in excess of 30 mph are possible with this storm. Occasional
lightning and very heavy rainfall can be expected with these
thunderstorms.
Locations impacted include...
Lynchburg...
Buckingham...
Amherst...
Appomattox...
and Dillwyn.
This includes The following Locations Liberty University and
Lynchburg Airport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3734 7846 3733 7852 3740 7859 3725 7868
3721 7882 3714 7885 3704 7905 3709 7913
3707 7919 3745 7947 3769 7898 3755 7890
3754 7883 3763 7882 3764 7872 3775 7862
3776 7851 3780 7849 3775 7844 3769 7824
TIME...MOT...LOC 0037Z 197DEG 24KT 3733 7921
RABSpecial weather statement, Sep 17, 9:58 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
958 PM EDT MON SEP 17 2018
VAZ045>047-180300-
Buckingham-Campbell-Appomattox-
958 PM EDT MON SEP 17 2018
...clusters of strong thunderstorms with heavy rain will continue
to develop and move northeast through APPOMATTOX...EASTERN CAMPBELL
AND BUCKINGHAM COUNTIES...
Until 1100 PM EDT.
At 955 PM EDT, clusters of strong thunderstorms with torrential
tropical rainfall extended from just southeast of Lynchburg to
Appomattox to Buckingham. Individual thunderstorms will move
northeast at 20 mph.
The main concern with these storms will be heavy rainfall and
localized flooding. Occasional lightning and wind gusts to 30 mph
can also be expected with the stronger storms.
Locations impacted include...
Buckingham...
Appomattox...
Dillwyn...
Bent Creek...
and Concord.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Occasional cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3764 7825 3711 7910 3721 7917 3753 7890
3754 7882 3757 7881 3759 7883 3760 7881
3764 7882 3764 7872 3767 7872 3770 7869
3768 7866 3768 7864 3771 7865 3775 7862
3776 7851 3780 7849 3775 7844 3769 7824
TIME...MOT...LOC 0155Z 231DEG 19KT 3743 7885
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 8:24 PM EDT | Special Weather Statement | RNK | Craig, Floyd, Montgomery, Patrick, Roanoke, City of Roanoke and 1 more | 66 min |
| Sep 17, 8:39 PM EDT | Special Weather Statement | RNK | Appomattox, Buckingham, Campbell, City of Lynchburg | 51 min |
| Sep 17, 9:58 PM EDT | Special Weather Statement | RNK | Appomattox, Buckingham, Campbell | 62 min |
| Sep 17, 10:10 PM EDT | Flash Flood Warning | RNK | Appomattox, Buckingham | 3 hr |
| Sep 17, 11:01 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 29 min |
| Sep 17, 11:12 PM EDT | Special Weather Statement | RNK | Appomattox | 63 min |
| Sep 17, 11:36 PM EDT | Special Weather Statement | RNK | Buckingham | 24 min |
| Sep 18, 1:04 AM EDT | Special Weather Statement | RNK | Appomattox | 26 min |
Nearby
Tornado Warnings in Virginia, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.